Minnesota, 2022

Blizzard in Minnesota, January 4 to 5, 2022

January 4 to 5, 2022 · NWS FGF · 8 events in 8 counties and zones

A blizzard developed in the afternoon hours on January 4th across eastern ND towards the Red River Valley, and adjacent counties in northwest through westcentral MN. Impacts where felt across the area, with blowing and drifting snow, strong gusting winds, and visibilities at or below 1/4 mile, often at whiteout conditions.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A blizzard developed in the afternoon hours on January 4th across eastern ND towards the Red River Valley, and adjacent counties in northwest through westcentral MN. Impacts where felt across the area, with blowing and drifting snow, strong gusting winds, and visibilities at or below 1/4 mile, often at whiteout conditions. This prompted the Travel not Advised across most of eastern ND and within the Red River Valley corridor of MN. Highest wind gusts were observed around 45-52mph across the RRV and towards the west. Snow totals ranged from 3-5 inches around the Highway 2 Corridor, and 1-3 further south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 4, 6:47 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jan 4, 6:47 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
647 PM CST Tue Jan 4 2022

.UPDATE...
Issued at 647 PM CST Tue Jan 4 2022

Light (pockets of moderate) snow has overspread eastern ND and
continues to move into northwest MN. So far visibility has been
reduced by snow alone to 1/4 mile at Valley City (along with a
report in Marshall County MN). Reported measured snow has been 0.5
to 1.5" with much of that falling over 2hr in northeast ND, but
organization of area of snow is starting int increase. Sustained
winds have increased to the 20 mph range in our far northwest (no
gusts), while other locations are still lighter. Strongest winds
are still expected to increase during the later half of the
evening into the overnight. So, while technical blizzard
conditionsaren't underway currently impacts are increasing and
conditions are deteriorating and blowing snow/visibility
conditions should only get worse as the night continues.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 302 PM CST Tue Jan 4 2022

The main focus for this portion of the forecast is on the winter
storm event moving into the area right now, which will continue
into Wednesday morning. Have issued a Blizzard Warning for most of
the area, bordering it with a Winter Weather Advisory for the
western Devils Lake region and areas to the east of the Red River
Valley.

As for current weather, the surface low is moving into southwest
Minnesota now. Models still track it east-northeast into northern
Wisconsin by midnight tonight, then to eastern Wisconsin by 12z
Wednesday morning. Surface pressure rises are moving into the
western Dakotas, but the strongest rises have been over western
South Dakota, where winds have gusted up to 50 knots. So far the
best low level cold advection has also been across western South
Dakota. However, as the low moves into Minnesota tonight, the
surface pressure gradient will tighten across eastern North Dakota
into the Red River Valley region. Wind gusts up to 45 mph are
possible in these areas, along with snowfall amounts of 1 to 5
inches. Blizzard conditions are expected for most of eastern North
Dakota into the Red River Valley...with a Winter Weather Advisory
to the east of the Valley (less wind expected).

Kept both headlines going until 9 am for now, just to make sure
there was time to see how conditions were doing once the sun
rises. However, improving conditions may take a while even beyond
that. Traditionally, in these events, lofted snow continues to
fall until wind speeds drop more significantly. Behind the snow,
dangerously cold wind chills will arrive by Wednesday morning too,
so at some point the current headlines will transition to wind
chill products.

.LONG TERM...(Thursday through Tuesday)
Issued at 302 PM CST Tue Jan 4 2022

Overview...

A roller coaster ride of temperatures will be on tap across the long
term period. Initially cold, below normal temperatures are expected
through the end of the week, before things warm up to near normal
for the weekend, then plummeting back downward moving into next
week. Otherwise, the next precipitation impacts will be possible
from a quick moving system late Friday into Saturday.

Discussion...

Northwesterly flow aloft during the late week period will be pushed
out by a deepening upper trough that is expected to traverse the
northern Plains. This initial surge of northwesterly flow, however,
will usher in a transient period of CAA to the region. This, with an
appreciable snowpack will lead to below normal temperatures through
Friday. The strongest CAA will occur on Thursday with high
temperatures expected to remain below zero and overnight lows into
Friday morning in the -20s to -30s. Winds during this timeframe look
to be generally light in the 5-10 kt range, but this will still be
enough to push wind chills comfortably into the -30s to -40s, with
some -50s not out of the question. Remember that with temperatures
and wind chills this cold, frostbite can settle in within 5-10
minutes on exposed skin.

Moving into the weekend, the aforementioned upper trough currently
over the Pacific Northwest will begin its jaunt eastward. This system
looks to impact the northern Plains in some capacity late Friday
into Saturday. Current ensemble guidance is indicating that there
will be a chance for some snow with this system. The main question
mark at this time is the location of snowfall. While ensembles are
trending further south with snowfall potential, the track of this
upper trough will dictate where snowfall does occur. Due to low
confidence within ensemble guidance, this area may shift further
north or south as ensembles gain more clarity on the situation.
Despite this, ensemble guidance is honing in on the solution of
light snow for areas along and north of the highway 2 corridor.
Ensemble probabilities of 24 hour snowfall exceeding 1 inch are in
the 20-50% range, with highest probabilities near the international
border. Winds will also increase as this system and its attendant
surface low affect the region. This may lead to some blowing snow
impacts where snow does fall.

Northwesterly flow aloft will return to the forecast area as the
upper trough translates eastward. Colder and quieter weather is then
anticipated for the latter half of the weekend into early next week.
Winds chills in the -30s to -40s will once again be possible from
Sunday into Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 535 PM CST Tue Jan 4 2022

Light snow with pockets of moderate snow will continue to
overspread eastern ND and northwest MN this evening, and as winds
increase by late evening expect IFR to transition to VLIFR and
blizzard conditions (worst conditions in eastern ND and the Red
River Valley in northwest MN). While accumulating snow tapers off
west to east after 09Z-12Z, winds will continue to support
blowing snow at least through 12-15Z when strongest winds finally
back off. Lingering blowing snow and ceilings in the MVFR
(possible IFR) categories may continue to linger into the
afternoon Wednesday, with possible return to VFR categories after
the current TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning until 9 AM CST Wednesday for NDZ007-008-015-016-
     026>030-038-039-049-052>054.

     Winter Weather Advisory until 9 AM CST Wednesday for NDZ006-014-
     024.

MN...Blizzard Warning until 9 AM CST Wednesday for MNZ001>004-007-029-
     030-040.

     Winter Weather Advisory until 3 PM CST Wednesday for MNZ005-006-
     008-009-013>017-022>024-027-028-031-032.

UPDATE...DJR
SHORT TERM...Godon
LONG TERM...Rick/Spender
AVIATION...DJR
Hazardous weather outlook, Jan 4, 2:02 PM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
202 PM CST Tue Jan 4 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-052015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
202 PM CST Tue Jan 4 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Areas of light snow will continue along and north of the highway
2 corridor through the afternoon, although minimal accumulations
are expected. By late afternoon into the evening, north winds
will increase, and snow will spread into the entire area. Wind
gusts up to 45 mph are expected tonight into Wednesday morning
over most of eastern North Dakota and the Red River Valley. In
addition, 1 to 5 inches of snow are expected over the entire
area. Blizzard conditions are anticipated over most of eastern
North Dakota and the Red River Valley through the overnight hours
and into early Wednesday morning. Less wind will occur east of the
Valley, so impacts from blowing and drifting snow will be lower
there.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Blizzard conditions will continue over most of eastern North
Dakota and the Red River Valley through mid Wednesday morning.
Dangerous wind chills of 30 below to 45 below zero will follow
the departing system, continuing into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Snowfall and visibility reports are always appreciated.

In the hours before

Local storm report, Jan 4, 8:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
854 PM CST TUE JAN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     SNOW             GRAND FORKS             47.92N 97.07W
01/04/2022  M1.7 INCH        GRAND FORKS        ND   TRAINED SPOTTER

            REPORTED FROM SE GRAND FORKS. SNOW ONGOING.

0853 PM     SNOW             FARGO                   46.88N 96.82W
01/04/2022  M2.2 INCH        CASS               ND   BROADCAST MEDIA

            HUTCH JOHNSON REPORTS 2.2 INCHES FROM VALLEY
            NEWS LIVE STUDIO. SNOW ONGOING.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
Kittson forecast zone
Reported by
AWOS
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Winds gusted at 35 to 52 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, West Marshall

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
West Marshall forecast zone
Reported by
AWOS
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winds gusted at 35 to 52 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, West Polk

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
West Polk forecast zone
Reported by
AWOS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winds gusted at 35 to 52 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Norman

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
Norman forecast zone
Reported by
AWOS
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winds gusted at 35 to 52 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Clay

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winds gusted at 35 to 52 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Wilkin

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
Wilkin forecast zone
Reported by
AWOS
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winds gusted at 35 to 52 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, West Otter Tail

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
West Otter Tail forecast zone
Reported by
AWOS
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winds gusted at 35 to 52 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

Blizzard, Grant

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
Grant forecast zone
Reported by
AWOS
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Winds gusted at 35 to 52 mph, with visibilities at or below 1/4 mile due to falling and blowing snow for several hours. From 2 to 4 inches of new snow occurred along with existing blowable snowpack.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005463, 1005464, 1005465, 1005466, 1005467, 1005468, 1005469, 1005470.